Alert archive / Iowa / Special Weather Statements in 2018
Special Weather Statement, NWS Omaha, NE
NWS Omaha, NE issued this special weather statement at May 14, 2018, 1:21 AM CDT for Harrison County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2018, 1:21 AM CDT (06:21 UTC)
- Expired
- May 14, 2018, 2:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Omaha, NE
County Harrison County, IA
The radar
The Omaha radar (KOAX), 44 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -631 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 440 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
499 WWUS83 KOAX 140621 SPSOAX Special Weather Statement National Weather Service Omaha/Valley Nebraska 121 AM CDT MON MAY 14 2018 IAZ055-056-069-NEZ045-052-140700- Pottawattamie IA-Shelby IA-Harrison IA-Washington NE-Douglas NE- 121 AM CDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE... HARRISON...SOUTHWESTERN SHELBY...SOUTHEASTERN WASHINGTON AND NORTHEASTERN DOUGLAS COUNTIES UNTIL 200 AM CDT... At 121 AM CDT, Doppler radar was tracking a strong thunderstorm near Fort Calhoun, or 11 miles north of Omaha, moving northeast at 35 mph. Dime size hail will be possible with this storm. Locations impacted include... Northern Omaha, Missouri Valley, Logan, Fort Calhoun, Persia, Modale, Pisgah, Woodbine, Magnolia, Wilson Island State Park, Desoto Bend National Wildlife Refuge, Hitchcock Nature Center and Historical Village Welcome Center. This includes the following highways... Highway 30 in Iowa between mile markers 1 and 5. Highway 75 in Nebraska between mile markers 97 and 111. Interstate 29 between mile markers 63 and 84. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4132 9598 4144 9616 4184 9592 4158 9546 TIME...MOT...LOC 0621Z 220DEG 32KT 4143 9599 $$ KERN
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this special weather statement went out at May 13, 6:03 PM CDT, 7 hours 18 minutes earlier.
Area forecast discussion, May 13, 6:03 PM CDT, 7 hours 18 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 603 PM CDT Sun May 13 2018 .SHORT TERM...(Tonight through Wednesday) Issued at 246 PM CDT Sun May 13 2018 A mid to upper-level low over the Great Basin will undergo a slight southwestward retrogression over the next 24 hours with the passage of a vorticity lobe from it's base into the central High Plains by Monday afternoon. Another more subtle impulse is apparent in water vapor imagery early this afternoon over far eastern NM/western TX, and this features will continue northeast toward the mid MO Valley overnight. In the low levels, 19z surface analysis shows the seemingly ever-present, quasi-stationary front stretched from the southern High Plains to a low over south- central KS, and then through far southeast NE into northern MO where it links with a convective outflow boundary associated with an MCS over southeast IA. Subsidence in the wake of the IA MCS has yielded breaks in the clouds across southeast NE and southwest IA this afternoon. Resultant stronger afternoon heating should allow for greater instability to develop later today in the vicinity of the stalled surface front. Convection-allowing model guidance remains consistent in suggesting that storms chances will increase by late afternoon/early evening over far southeast NE as forcing for ascent strengthens ahead of the approaching, southern High Plains disturbance. While deep-layer shear will not be particularly strong, the presence of steep mid-level lapse rates and moderate to strong amounts of MUCAPE will be supportive of vigorous updrafts capable of large hail and perhaps locally strong wind gusts. Scattered showers and thunderstorms are expected to spread north across the area overnight in tandem with the aforementioned mid- level system and associated low-level warm advection regime. Residual steep lapse rates and moderate buoyancy will remain supportive of strong storms capable of isolated hail occurrences. On Monday, showers and thunderstorms will linger through the day and likely increase in intensity and areal coverage by afternoon owing to the approach of the upper-air disturbance mentioned in paragraph 1, and resultant deepening of a surface low over northeast KS. The potential for a few severe storms will exist Monday afternoon into evening downstream from the deepening KS low (i.e. southeast NE/southwest IA) where an overlap of moderate to strong instability and increasing vertical shear will coincide. Large hail, locally damaging winds, and excessive rainfall appear to be the primary hazards. Showers and thunderstorms will gradually settle south of the area on Monday night into Tuesday as surface high pressure builds into the area from the Great Lakes. Dry conditions are expected to linger into Wednesday as mid-level heights build across the central Plains. .LONG TERM...(Wednesday night through Sunday) Issued at 246 PM CDT Sun May 13 2018 An upper low over the Great Basin at the onset of the long-term period will gradually weaken in part to the progression of a lower-latitude disturbance through the southwestern U.S. and into the southern High Plains late next week. That upper-air pattern evolution will drive the deepening of a lee cyclone over the southern High Plains before developing northeast into the mid or lower MO Valley in the Friday-Saturday time frame. Precipitation chances will increase at that time along with some potential severe-weather threat. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 600 PM CDT Sun May 13 2018 Expect deteriorating conditions overnight with IFR or lower ceilings and visibilities dropping to 3 miles or lower, at least in TSRA. Expect coverage of TSRA to increase late evening, with chances highest at KOMA and KLNK. Conditions should improve a bit to MVFR mid to late morning Monday. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Mead LONG TERM...Mead AVIATION...Miller
Hazardous weather outlook, May 13, 3:17 PM CDT, 10 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 317 PM CDT Sun May 13 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-141030- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 317 PM CDT Sun May 13 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Monday Isolated strong to severe storms will be possible this evening into tonight over portions of southeast and east-central Nebraska into southwest Iowa. Hail to quarter size will be the primary hazard. Another round of strong to severe thunderstorms is possible on Monday afternoon into evening, mainly along and south of I-80. Large hail, damaging winds, and locally heavy rainfall will be the primary hazards with this activity. .DAYS TWO THROUGH SEVEN...Monday night through Sunday Thunderstorms will become more probable on Friday into Saturday night in association with a weather system moving into the Plains from the Rockies. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed tonight or Monday.
In the hours before
Special weather statement, May 13, 9:49 PM CDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
949 PM CDT SUN MAY 13 2018
IAZ090-091-NEZ068-091-140330-
Page IA-Fremont IA-Otoe NE-Nemaha NE-
949 PM CDT SUN MAY 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR FREMONT...NORTHWESTERN PAGE...
NORTHERN NEMAHA AND EAST CENTRAL OTOE COUNTIES UNTIL 1030 PM CDT...
At 949 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Hamburg, or 21 miles northwest of Tarkio, moving
northeast at 30 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Shenandoah, Hamburg, Sidney, Farragut, Riverton, Randolph, Imogene
and Waubonsie State Park.
This includes the following highways...
Highway 59 in Iowa between mile markers 1 and 22.
Interstate 29 between mile markers 1 and 10.
LAT...LON 4059 9566 4058 9568 4056 9567 4056 9568
4057 9568 4058 9569 4059 9576 4058 9577
4060 9586 4090 9564 4090 9538 4058 9539
TIME...MOT...LOC 0249Z 211DEG 27KT 4060 9574
MILLERSpecial weather statement, May 13, 10:29 PM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1029 PM CDT SUN MAY 13 2018
NEZ090>093-140415-
Pawnee NE-Johnson NE-Nemaha NE-Richardson NE-
1029 PM CDT SUN MAY 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON...NEMAHA...
RICHARDSON AND EASTERN PAWNEE COUNTIES UNTIL 1115 PM CDT...
At 1029 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Humboldt to 7 miles northwest
of Bern. Movement was northeast at 25 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Falls City, Auburn, Humboldt, Peru, Johnson, Table Rock, Verdon,
Stella, Shubert, Nemaha, Du Bois, Dawson, Brownville, Salem, 7 Miles
South Of Auburn, The Highway 75 And 8 Junction, 8 Miles South Of
Johnson and Camp Cornhusker.
This includes the following highways...
Highway 136 in Nebraska between mile markers 221 and 238.
Highway 75 in Nebraska between mile markers 1 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Omaha.
&&
LAT...LON 4043 9604 4050 9569 4047 9569 4046 9568
4033 9565 4031 9566 4031 9564 4000 9557
4000 9612
TIME...MOT...LOC 0329Z 237DEG 22KT 4027 9593 4006 9603
SFORTINSpecial weather statement, May 13, 11:14 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1114 PM CDT SUN MAY 13 2018
IAZ090-NEZ066-068-089>093-140500-
Fremont IA-Otoe NE-Gage NE-Pawnee NE-Lancaster NE-Johnson NE-
Nemaha NE-Richardson NE-
1114 PM CDT SUN MAY 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FREMONT...
SOUTHEASTERN LANCASTER...JOHNSON...NEMAHA...SOUTHERN OTOE...WESTERN
RICHARDSON...PAWNEE AND EASTERN GAGE COUNTIES UNTIL MIDNIGHT CDT...
At 1113 PM CDT, Doppler radar was tracking an area of strong
thunderstorms, with the leading edge along a line extending from
near Hamburg to near Humboldt. Movement was northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Nebraska City, Auburn, Tecumseh, Wymore, Hamburg, Sidney, Pawnee
City, Humboldt, Peru, Sterling, Blue Springs, Johnson, Cook, Table
Rock, Talmage, Verdon, Stella, Shubert, Lorton and Adams.
This includes the following highways...
Highway 136 in Nebraska between mile markers 183 and 240.
Highway 2 in Nebraska between mile markers 502 and 508.
Highway 75 in Nebraska between mile markers 4 and 48.
Highway 77 in Nebraska between mile markers 1 and 10.
Interstate 29 between mile markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Omaha.
&&
LAT...LON 4000 9676 4051 9658 4078 9557 4058 9559
4058 9578 4052 9575 4052 9570 4056 9568
4055 9565 4052 9566 4051 9569 4047 9569
4046 9564 4042 9566 4034 9562 4032 9566
4031 9563 4002 9566
TIME...MOT...LOC 0413Z 235DEG 23KT 4057 9563 4017 9589
SFSpecial weather statement, May 13, 11:31 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1131 PM CDT SUN MAY 13 2018
NEZ078-088-140515-
Jefferson NE-Saline NE-
1131 PM CDT SUN MAY 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON AND SOUTHERN SALINE
COUNTIES UNTIL 1215 AM CDT...
At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Hebron, or 23 miles north of Belleville, moving
northeast at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fairbury, Plymouth, Diller, Western, Daykin, Endicott, Jansen,
Tobias, Swanton, Reynolds, Steele City, Harbine, Swan Creek Reservoir
Number 2, Swan Creek Wildlife Management Area, Alexandria State
Recreation Area, Rock Creek Station State Historical Park, Cub Creek
Recreational Area, 11 Miles West Of Wilber, Crystal Springs
Campground and Buckley Creek Recreational Area.
This includes Highway 136 in Nebraska between mile markers 141 and
162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4001 9737 4056 9735 4045 9700 4001 9692
4000 9721
TIME...MOT...LOC 0430Z 220DEG 34KT 4015 9751
SFSpecial weather statement, May 14, 12:24 AM CDT, 57 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 1224 AM CDT MON MAY 14 2018 NEZ065-066-068-078-088>090-092-140615- Jefferson NE-Otoe NE-Seward NE-Gage NE-Pawnee NE-Lancaster NE- Johnson NE-Saline NE- 1224 AM CDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LANCASTER...WESTERN JOHNSON...SOUTHEASTERN SEWARD...JEFFERSON...SOUTHWESTERN OTOE... EASTERN SALINE...NORTHWESTERN PAWNEE AND GAGE COUNTIES UNTIL 115 AM CDT... At 1224 AM CDT, Doppler radar was tracking a strong thunderstorm over Diller, or 15 miles southwest of Beatrice, moving northeast at 45 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Beatrice, Crete, Fairbury, Wilber, Hickman, Wymore, Firth, De Witt, Cortland, Sterling, Plymouth, Blue Springs, Odell, Diller, Clatonia, Hallam, Pickrell, Adams, Roca and Denton. This includes the following highways... Highway 136 in Nebraska between mile markers 151 and 207. Highway 77 in Nebraska between mile markers 3 and 51. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4000 9730 4079 9690 4041 9618 4000 9670 TIME...MOT...LOC 0524Z 219DEG 40KT 4011 9696 KERN
Special weather statement, May 14, 1:21 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 121 AM CDT MON MAY 14 2018 IAZ055-056-069-NEZ045-052-140700- Pottawattamie IA-Shelby IA-Harrison IA-Washington NE-Douglas NE- 121 AM CDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE... HARRISON...SOUTHWESTERN SHELBY...SOUTHEASTERN WASHINGTON AND NORTHEASTERN DOUGLAS COUNTIES UNTIL 200 AM CDT... At 121 AM CDT, Doppler radar was tracking a strong thunderstorm near Fort Calhoun, or 11 miles north of Omaha, moving northeast at 35 mph. Dime size hail will be possible with this storm. Locations impacted include... Northern Omaha, Missouri Valley, Logan, Fort Calhoun, Persia, Modale, Pisgah, Woodbine, Magnolia, Wilson Island State Park, Desoto Bend National Wildlife Refuge, Hitchcock Nature Center and Historical Village Welcome Center. This includes the following highways... Highway 30 in Iowa between mile markers 1 and 5. Highway 75 in Nebraska between mile markers 97 and 111. Interstate 29 between mile markers 63 and 84. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4132 9598 4144 9616 4184 9592 4158 9546 TIME...MOT...LOC 0621Z 220DEG 32KT 4143 9599 KERN
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:29 PM CDT | Special Weather Statement | OAX | Richardson | 31 min |
| May 13, 7:36 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 24 min |
| May 13, 8:00 PM CDT | Special Weather Statement | OAX | Richardson | 30 min |
| May 13, 10:29 PM CDT | Special Weather Statement | OAX | Nemaha, Richardson | 46 min |
| May 13, 11:14 PM CDT | Special Weather Statement | OAX | Johnson, Nemaha, Pawnee, Richardson | 46 min |
| May 13, 11:31 PM CDT | Special Weather Statement | OAX | Jefferson | 44 min |
| May 14, 12:24 AM CDT | Special Weather Statement | OAX | Gage, Jefferson, Johnson | 51 min |
| May 14, 12:44 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Lancaster, Otoe | 31 min |
| May 14, 1:27 AM CDT | Special Weather Statement | OAX | Gage, Johnson, Otoe, Pawnee | 48 min |
| May 14, 2:03 AM CDT | Special Weather Statement | OAX | Nemaha, Richardson | 42 min |
| May 14, 2:20 AM CDT | Special Weather Statement | OAX | Douglas, Washington | 40 min |
| May 14, 2:54 AM CDT | Special Weather Statement | OAX | Washington | 51 min |
| May 13, 9:49 PM CDT | Special Weather Statement | OAX | Fremont | 41 min |
| May 14, 1:58 AM CDT | Special Weather Statement | OAX | Harrison, Shelby | 47 min |
| May 14, 2:42 AM CDT | Special Weather Statement | OAX | Montgomery | 48 min |
Nearby
Special Weather Statements in Iowa, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.